Home  |  Contact Us  |  Site Map  |  Staff Tools  |  Classes  |  Newsroom

  Chat Transcript
Open Q & A/Diabetes Alert Day - Dr. Bingham, March 36, 2013

Jane@Unity:
Does simvistatin raise your blood sugar?
Dr. Bingham @ Unity:
Welcome to the Unity Diabetes Online Community! I’m Dr. Bingham, an endocrinologist from Unity Diabetes & Endocrinology Services, and I’ll be hosting today’s chat. I’m glad you could join us today. We’re excited to answer all of your diabetes questions.
 Dr. Bingham @ Unity:
 Before we get started let me just tell you how we’ll address your questions and comments today. I answer questions one at a time, in the order that they are posted to the site, and there might be a slight delay as I respond to each question.
diabeetus: 
Hello Dr Bingham.
Dr. Bingham @ Unity:
It may take a few minutes for me to type answers to your questions, so please stay logged-in to the chat to see my response, even if it takes a few minutes. And you might need to refresh every few minutes to keep up with the latest posts in the chat if you switch to another application on your computer . Let’s get started.
Jane@Unity:
Is there an upper limit of glipizide one takes before switching to insulin?
sassy35:
What are some of the risk factors for diabetes?
Dr. Bingham @ Unity:
So in answer to the question about simvastatin - there is no data that I am aware of that simvastatin – a cholesterol lowering medication – raises blood sugar. In fact, many patients with diabetes need to be treated with cholesterol lowering medication.
Chamois: 
I am taking Quismya, prescibed by my MD, to decrease weight. I have pre-diabetes. What are your thoughts on that medication?
Jane@Unity:
If you start insulin do you need to stay on it? Could someone go off insulin.
Dr. Bingham @ Unity:
The max dose of glipizide is 40 mg for regular preparation, 20mg per day for extended release. If blood sugars are not controlled on glipizide, there are other pill medications that could be used prior to insulin – it depends on the situation.
Jane@Unity:
Does low testosterone affect diabetes?
Dr. Bingham @ Unity:
I will address the risk factor question in a moment -regarding quismya. I am not familiar with this medication and it is not listed in reference I just checked. Could you please double-check the spelling?
Chamois:
I am on this weight loss kick to lower my risk of diabetes, are you familar with the hormone HG?
Dr. Bingham @ Unity:
Risk factors for diabetes include family history of diabetes, prior history of diabetes in pregnancy, obesity, lack of exercise and age among others. There is an online risk assessment tool – I will get the link in a second.
Chamois:
Sorry, the name of the weight loss drug is Quisma. Thanks.
Dr. Bingham @ Unity:
Low testosterone does not significantly effect diabetes that I am aware of.
Dr. Bingham @ Unity:
 Link for the online risk assessment:
http://www.diabetes.org/diabetes-basics/prevention/diabetes-risk-test/?utm_source=Offline&utm_medium=Print&utm_content=risktest&utm_campaign=RISK
 Jane@Unity:
Thank you from all the participants in my class !
lunchlady:
I take fast acting insulin at supper. By morning my blood sugar has risen as if the leveimir isn't working( I take it at night.) Is this because of the lows after dinner??
Dr. Bingham @ Unity:
In answer to the question about getting off insulin – it is possible in patients with Type 2 diabetes to get off of insulin. Usually this requires significant weight loss as well as exercise/diet. Patients with Type 1 diabetes always need to be on insulin, unless they get a pancreas transplant or islet cell transplant.
Dr. Bingham @ Unity:
Sorry technical issues - I am unable to see any of the previous questions - if I didn't answer your question - please repost.
lunchlady:  
I take fast acting insulin at supper. Although I take my Levemir at night, by morning my counts are up higher than they should be. Is this because of the lows after dinner??
Dr. Bingham @ Unity:
Regarding the question on hormone HG – not familiar with this –could you possibly mean HGH (human growth hormone). Yes – very familiar with this. It is a hormone made in the pituitary gland. Deficiency of human growth hormone is one cause of short stature. Too much growth hormone causes a condition called acromegaly. It is commercially available as an injection for people with growth hormone deficiency.
lucyblue:
Will it help with weight loss?
Dr. Bingham @ Unity:
It is also used (illegally) as a performance enhancing drug by athletes/bodybuilders. There are now several supplements that claim to raise growth hormone levels (and increase muscle mass, cause weight loss, etc.).
lucyblue:
Does it work? 
lucyblue:
What about quisma?
Dr. Bingham @ Unity:  
lunchlady - unable to really give advice as far as why your blood sugars are high in the morning. If you are having persistant low sugars after dinner. I would recommend contacting your doctor for adjustment of your insulin.
 Dr. Bingham @ Unity:  
Question regarding growth hormone and weight loss – growth hormone does cause a tendency to decrease fat and increase muscle mass. However, in patients who do not have low growth hormone levels, use of growth hormone is very dangerous and the risks would far outweigh the "benefit" of a small amount of weight loss.
lunchlady:
I should explain, 2 hours after a meal my sugar is between 130 or 140, but by morning its 150 or 160....so it’s not a bad low.
 lunchlady:
I want to get back morning readings under 100.
Dr. Bingham @ Unity:  
re: QSYMIA - found it ! I am familiar with this medication but have never prescribed it. I am not a fan of weight loss drugs. Usually the weight loss they produce is modest at best, and they are usually not approved for long term us. After stopping the medication most patients regain a significant portion of the weight they lost on the drug.
Chamois:
Thanks for your help, Dr. Bingham.
lucyblue:
Do you believe gastric bypass surgery is a good idea for people with diabetes to help with weight loss? Is it true it can "cure" diabetes?
Dr. Bingham @ Unity:  
lunchlady - 130-140 is not a low sugar - it sounds as if your blood sugars are rising overnight. This could be due to multiple causes: snacking after dinner, liver producing too much glucose overnight while you are sleeping or even unrecognized low sugars while you are sleeping. Again, I can't give specific advice, you would need to contact your doctor to evaluate the high sugars. 
lunchlady:
Thanks anyway.
Dr. Bingham @ Unity:  
I am neutral towards gastric bypass - I have certainly seen it help many people, but I also have seen patients who have had severe consequences from the surgery. It often helps to control the diabetes and many patients are able to get off medication, but over a longer period of time many patients regain some of the weight they lose and are at risk of the diabetes coming back.
 lucyblue:
That's interesting. Thank you ~
Dr. Bingham @ Unity:  
That’s all the time we have for today. I’ve really enjoyed our conversation and hope that I was able to provide some insight for you. If we didn’t get to your question today or if you think of another question later on – feel free to jump into the conversation in the forum, or submit a question using our “Ask an expert” feature. Be sure to join us for our next chat Tuesday, April 9 at 8 p.m. – an open Q&A session with Cassie Wright, C.D.E.
 
 
Diabetes events and classes to help you get the support you need. Diabetes classes and diabetes events
September 16, 2014
3:00 p.m. - 5:00 p.m.

 
Monday – Friday, 8:00 a.m. - 4:30 p.m.
Phone: (585) 368-4560
© 2013 Unity Health System, Rochester, N.Y.